Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 7, 2021, 2:18 PM EDT for Chatham County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2021, 2:18 PM EDT (18:18 UTC)
- Expired
- May 7, 2021, 3:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
245
WWUS82 KRAH 071818
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
218 PM EDT Fri May 7 2021
NCZ040-041-071900-
Chatham NC-Wake NC-
218 PM EDT Fri May 7 2021
...A THUNDERSTORM WITH SMALL HAIL WILL AFFECT SOUTHWESTERN WAKE AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 300 PM EDT...
At 216 PM EDT, Doppler radar was tracking a thunderstorm with
pea-sized near Jordan Lake, moving east at 15 mph.
Pea size hail with this storm may partially cover the ground.
Locations impacted include...
Pittsboro, Apex, Holly Springs, Jordan Lake State Rec Area,
Crosswinds Boating Center, Seaforth Boat Dock, New Hill, Crosswinds
Campground, Harris Lake Boat Launch and Moncure.
LAT...LON 3572 7886 3564 7885 3557 7888 3558 7891
3553 7897 3555 7903 3557 7905 3560 7905
3563 7912 3562 7914 3575 7920 3578 7911
TIME...MOT...LOC 1816Z 291DEG 14KT 3570 7909
$$
26What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 7, 1:42 PM EDT, 36 minutes earlier.
Area forecast discussion, May 7, 1:42 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 142 PM EDT Fri May 7 2021 .SYNOPSIS... A series of potent upper level disturbances will traverse the region through tonight. Meanwhile, a weak area of low pressure over western NC will move east this morning and offshore by the afternoon. High pressure will build into the region for Saturday and early Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 945 AM Friday... The weather has remained active through the mid-morning update. The bulk of the convective activity has been southeast of Raleigh, with the strongest thunderstorms about to move out of Sampson County. There were reports overnight of hail covering the ground in some locations, but no severe hail has been reported in the forecast area. All of this has been associated with the first shortwave described in the previous discussion. Hints of shortwave number two can start to be seen upstream across Virginia, where so far only showers have been reported - no lightning with this rain as of yet. This shortwave will provide the next round of rain later this morning into this afternoon. Have gone ahead and added small hail to the forecast east of US 1, although it's not to say that severe hail couldn't also be a threat. Previous discussion follows. As of 345 AM Friday... Three potent shortwaves will dive SE through the base of the amplifying upper trough in place over the Eastern US through the near term. The lead upper disturbance can currently be seen coming across the southern Appalachians, and is responsible for the development of a weak sfc low over the NC Foothills and the associated weak convection across the western Piedmont counties. The upper wave and it's weak sfc reflection will move east across the forecast area this morning and should exit the area by late morning(16Z). Models continue to indicate that this area of convection will become slightly better organized as instability increases, though still weak, due to the arrival of colder air aloft(H5 temps -23 to -25C) and steep lapse rates. Do not expect much in the way of a severe threat with the first batch of convection, though some small hail will be possible with the stronger updrafts. Just as the first round of convection begins to move east of the area, the second upper-level impulse, which is currently over Mn/WI, will begin to impact the area and will lead to re-newed convective re-development, which will cross the area between 18 to 00z. Tempered insolation will lead to additional destabilization to near ~1000 J/kg by the afternoon. Modest 0-3 Km shear of 15-25 kts is not particularly exciting, but sufficient to support an isolated severe storm or two. While one cannot rule-out some strong thunderstorm wind gusts, given low freezing level heights of 6-7 kft, believe hail is the primary threat, with any strong updraft capable of being a very proficient hail producer, with some isolated severe hail possible during the afternoon. Given the multiple rounds of convection moving through the area, lowered forecast highs today. Breezy with highs ranging from lower 60s north to around 70 south. Convection should exit the area shortly after 00z. Initially, skies will clear out but the arrival of the tertiary upper disturbance into southern mid-Atlantic region will lead to partly to mostly cloudy skies overnight, especially across the norther tier. Renewed CAA will result in chilly temps. Lows in the lower/mid 40s north to upper 40s south(7 to 10 degrees below normal). && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 345 AM Friday... Heights aloft will gradually rebound throughout the day as the upper trough lifts north, allowing the prominent shortwave ridge over the central US to build east into the region on Saturday night. At the surface, weak sfc high pressure will slide SE over the area and then offshore overnight. Low-level CAA to start the day will set the stage for one last cool day across central NC, with highs expected to average 5 to 8 degrees below normal. Highs ranging from mid to upper 60s north to mid 70s south with breezy conditions developing again during the late morning and afternoon, gusting to 20 to 25 mph at times. A glancing shot of mid-level warm moist air advection from the area of low pressure tracking from the central US Plains to the middle MS valley combined with some weak upper-level impulses spilling atop the ridge will result in increasing cloudiness Saturday night as a warm front approaches our southern doorstep. Lows ranging from lower/mid 40s north to lower 50s south. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 300 AM Friday... In the upper-levels, weak ridging will build from the TN Valley to central NC on Sunday and quickly push offshore by late Sunday, setting up southwesterly flow aloft on Monday. A weak area of energy will move from the Deep South early Monday northeast across central NC Monday afternoon, then flow becomes zonal as a shortwave, associated with low pressure over Ontario, moves east across the Mid- Atlantic on Tuesday. Ridging then builds from the Midwest to the Carolinas on Wednesday, followed by a trough digging across the OH Valley and the Mid-Atlantic on Thursday. At the surface, a Bermuda high will be anchored in place on Sunday as a warm front pushes north across the Carolinas. A cold front will then move across the OH Valley and then central NC on Monday. High pressure building from the northern Plains Monday will move into the Midwest on Tuesday, and then the Mid-Atlantic on Wednesday, and finally moving off the Mid-Atlantic coast on Thursday. Low pressure may then move northeast across the Southeast states Thursday as the high to our north pushes offshore. Surface flow will shift southerly on Sunday behind the warm front, advecting a warmer airmass into the region. Highs Sunday will increase 5-10 degrees compared to Saturday, with afternoon temps in the upper 70s to mid-80s. Precipitation chances increase throughout the day Monday as the cold front and mid-level energy move across the area. Shear and MLCAPE look sufficient enough for the development of thunderstorms in the afternoon and evening. Southwesterly wind gusts of 15-25 mph are possible ahead of the front on Monday, then winds weaken and turn northerly Monday night into Tuesday. Highs in the upper 70s to mid-80s Monday will drop to the upper 60s to mid-70s Tuesday behind the front. Tuesday is trending dry under zonal flow aloft, then models somewhat disagree on the timing of the upper trough and surface low for mid-week. Ensembles are leaning on Thursday having the better chances of showers for now. Cold Air Damming with east/northeast flow, will keep highs below seasonal normals for mid-week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 142 PM Friday... Predominant VFR ceilings expected for the next 24 hours. Main change from previous forecast package was to take out TSRA at GSO/INT, given limited instability at these sites. Elsewhere, line of showers and embedded thunderstorms will track across RDU/FAY/RWI between 19 and 23Z, producing some brief MVFR ceilings. Some small hail will also accompany the stronger cells. As a cold front tracks through early this evening, gusty west-northwest winds of 12 to 24 kt is forecast. Winds will die down overnight with weak high pressure settling in. West-northwest winds to become breezy again Saturday with gusts of 20 to 25 kt. Outlook: VFR conditions, albeit with gusty southwest winds, will take over on Sunday. The next chance of sub-VFR conditions will arrive Monday afternoon and evening with a southward moving cold front. LLWS is possible early Monday morning with a strong southwesterly low-level jet in place. VFR conditions return Tuesday and Wednesday. && .FIRE WEATHER... As of 935 AM Friday... While minimum RH values will be marginal and range in the 30th percentile, and afternoon wind gusts will range between 20-25 mph, fuels were near critical levels prior to this morning's wetting rain in the srn Piedmont and Sandhills. Despite the associated overall marginal threat, the FDS will continue in support of the initial request for NCFS messaging on Thu. Meteorological parameters on Saturday will be critical or nearly so, when minimum RH values in the upper teens to around 25% are expected, along with sustained winds of 10-20 mph and gusts of 20- 30 mph. As such, further coordination with NCFS may be warranted this afternoon. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Blaes NEAR TERM...Green/CBL SHORT TERM...CBL LONG TERM...JJT AVIATION...Kren/MWS FIRE WEATHER...MWS/Blaes
Hazardous weather outlook, May 7, 12:36 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1236 PM EDT Fri May 7 2021 NCZ007>011-021>028-040>043-078-089-081200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson- Wayne-Sampson- 1236 PM EDT Fri May 7 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will have the potential to efficiently produce small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ038-039-073>077-083>086-088-081200- Davidson-Randolph-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond- Scotland-Hoke-Cumberland- 1236 PM EDT Fri May 7 2021 ...INCREASED FIRE DANGER IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. INCREASED FIRE DANGER. In addition, scattered thunderstorms will have the potential to efficiently produce small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 7, 8:18 AM EDT, 6 hours before
Special Weather Statement
National Weather Service Raleigh NC
818 AM EDT Fri May 7 2021
NCZ088-071315-
Cumberland NC-
818 AM EDT Fri May 7 2021
...A PAIR OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CUMBERLAND
COUNTY UNTIL 915 AM EDT...
At 815 AM EDT, Doppler radar was tracking a pair of strong
thunderstorms along a line extending from 2 miles south of Hope
Mills to Tolarsville. Movement was east at 20 mph.
Mostly small hail of one half inch or less will accompany these
storms, some of which may cover the ground. Locations impacted
include... Hope Mills, Stedman, Autryville, Vander, Bushy Lake
Natural Area and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3486 7893 3489 7893 3492 7896 3495 7903
3508 7866 3499 7864 3495 7861 3494 7857
3491 7856 3491 7854 3490 7855 3488 7851
3487 7851 3486 7850 3485 7851 3485 7883
3483 7890
TIME...MOT...LOC 1215Z 253DEG 16KT 3491 7891 3475 7888
26Local storm report, May 7, 10:57 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1057 AM EDT FRI MAY 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 1 NE IVANHOE 34.62N 78.24W
05/07/2021 E1.00 INCH SAMPSON NC PUBLIC
QUARTER SIZE HAIL NEAR THE TOWN OF IVANHOE.
TIME ESTIMATED BY RADAR.
&&Special weather statement, May 7, 1:36 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
136 PM EDT Fri May 7 2021
NCZ023-024-040-071815-
Chatham NC-Alamance NC-Orange NC-
136 PM EDT Fri May 7 2021
...THUNDERSTORMS WITH SMALL HAIL WILL AFFECT SOUTHEASTERN
ALAMANCE...ORANGE AND NORTHEASTERN CHATHAM COUNTIES UNTIL 215 PM
EDT...
At 134 PM EDT, Doppler radar was tracking a couple of thunderstorms
along a line extending from near Mebane to 8 miles west of Carrboro.
Movement was east at 20 mph.
Pea size hail with these storms may partially cover the ground.
Locations impacted include...
Chapel Hill, Hillsborough, Carrboro, Mebane, Efland, Eno River State
Park, Fearrington, Cane Creek Reservoir, Schley and Jordan Lake.
LAT...LON 3586 7902 3585 7901 3582 7899 3576 7904
3582 7932 3619 7926 3619 7896
TIME...MOT...LOC 1734Z 291DEG 19KT 3609 7919 3587 7923
26Special weather statement, May 7, 2:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
218 PM EDT Fri May 7 2021
NCZ040-041-071900-
Chatham NC-Wake NC-
218 PM EDT Fri May 7 2021
...A THUNDERSTORM WITH SMALL HAIL WILL AFFECT SOUTHWESTERN WAKE AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 300 PM EDT...
At 216 PM EDT, Doppler radar was tracking a thunderstorm with
pea-sized near Jordan Lake, moving east at 15 mph.
Pea size hail with this storm may partially cover the ground.
Locations impacted include...
Pittsboro, Apex, Holly Springs, Jordan Lake State Rec Area,
Crosswinds Boating Center, Seaforth Boat Dock, New Hill, Crosswinds
Campground, Harris Lake Boat Launch and Moncure.
LAT...LON 3572 7886 3564 7885 3557 7888 3558 7891
3553 7897 3555 7903 3557 7905 3560 7905
3563 7912 3562 7914 3575 7920 3578 7911
TIME...MOT...LOC 1816Z 291DEG 14KT 3570 7909
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:31 AM EDT | Special Weather Statement | RAH | Montgomery, Moore | 59 min |
| May 7, 5:39 AM EDT | Special Weather Statement | RAH | Montgomery, Moore | 66 min |
| May 7, 6:00 AM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Moore | 45 min |
| May 7, 6:54 AM EDT | Special Weather Statement | RAH | Cumberland | 66 min |
| May 7, 7:34 AM EDT | Special Weather Statement | RAH | Hoke | 56 min |
| May 7, 8:18 AM EDT | Special Weather Statement | RAH | Cumberland | 57 min |
| May 7, 9:04 AM EDT | Severe Thunderstorm Warning | RAH | Sampson | 41 min |
| May 7, 1:36 PM EDT | Special Weather Statement | RAH | Orange | 39 min |
| May 7, 3:58 PM EDT | Special Weather Statement | RAH | Wayne | 62 min |
| May 7, 7:13 PM EDT | Special Weather Statement | RAH | Sampson | 62 min |
| May 7, 7:43 PM EDT | Special Weather Statement | RAH | Sampson | 62 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.